Selegiline


#1
Hi, struggling with side effects at the moment and looking for some advice.
Dx for 2 1/2 years (aged 45)and have spent alot of this time trying to find meds that suit. Im now on a combination of a neuro patch, and 3 x madopar plus 1 x entacopone 6 times a day. Have been having off periods about 45 mins before each dose is due so was advised to take 1 x Selegiline in the morning. Been doing this for 4 weeks now and feeling pretty crap. Have been put on Domperidome too. Had to reduce 1 madopar at each dose initially as i was hyper but now slowly increasing them again as having off periods!! to add to this i feel constantly lightheaded, tired, anxious and nauseous. It has been suggested that I swap to Rasagiline instead. Anybody else on either of these meds (Selegiline or Rasagiline) and feel the same? should i preserver? Really feeling pretty crap but trying to remain positive........Not sure whats worst parkinsons syptoms or side effects of meds.

#2
Once again chicken or the egg syndrome . I have using that term quite a lot recently

#3
Once again chicken or the egg syndrome . I have using that term quite a lot recently

#4
selegiline and rasagiline (azilect) are both mao-b inhibitors. However selegiline has few other tricks up its sleeves.

"It is important to be aware that selegiline may have pharmacological effects unrelated to MAO B inhibition. As noted above, there is some evidence that it may increase dopaminergic activity by other mechanisms, including interfering with dopamine re-uptake at the synapse. Effects resulting from selegiline administration may also be mediated through its metabolites. Two of its three principal metabolites, amphetamine and methamphetamine, have pharmacological actions of their own; they interfere with neuronal uptake and enhance release of several neurotransmitters (e.g., norepinephrine, dopamine, serotonin). However, the extent to which these metabolites contribute to the effects of selegiline are unknown."

so... it may also affect norepinephrine (aka noradreniline) and serotonin. A bit like taking amphetimines. Personally, I find this side effect positive. But you might not. Rasagiline does not seem to do this. But is much more expensive.

hope this helps

#5
ps a lot of people have had trouble with entacapone.

#6
Dede, I don't know your symptoms or the severity of them, but superficially it looks to me that considering your age (under 50) and only two and a half years since diagnosis, you are taking quite a lot of medication. 6 times a day 3 madopar, but what strength? Ideally these drugs were introduced one by one, slowly, gradually, so you could a. observe the effect of the drug on your symptoms and b. (the price you have to pay for taking any drug) its side effect(s). This way you can give accurate feedback to the consultant , so dose and drug can be adjusted to your particular needs. The more complicated the cocktail of drugs(this is my opinion) the more difficult it could be to know which drug is doing what. It is possible you cannot tolerate some drugs, maybe this is the case with the Selegiline. Rasagiline is similar, but it could make a difference. Both are generally well tolerated and do not have severe side effects. The Entacapone should already help in prolonging the effect of levodopa(Madopar). Sometimes less medication is better, even if it means your PD symptoms are not 100% alleviated. Everyone of us is different and this makes prescribing difficult of course, but the only reason for taking the drugs is relief of symptoms (as there is no cure), we should not feel worse. It is a question of trial and error. I would go back to the consultant, or PD nurse and have a review of your drugs. It might be necessary to take less and to feel uncomfortable for a while during adjustment. Good luck.

#7
Hi Dede,

I'm 46 and was diagnosed 18 months ago... and got the same impression as Kate that you're taking a lot of meds. Actually, it's not so much the quantity of meds (I'm also taking a fair number, if I count the number of pills/day). The thing that I found striking is that your meds seem to be the l-dopa meds which everybody apparently will have to go through sooner or later... but which I'm not taking yet and which I'm personally trying to postpone. Of course, PD seems to vary a lot from person to person and the two neurologists I see tell me there is no real drawback to taking l-dopa. Despite their reassurance, I confess I do have a prejudice against l-dopa because (a) of it's side effects and (b) it seems to work less well after a few years. I guess I'll have to go through it too, but my personaly philosophy for the time being is: the later the better.

I'm conscious there's a fair chance I may have gotten everyting wrong. And so, I'm not going to suggest that anyone does what I do (note I have no medical background) but anyway, for whatever it's worth, here's a short summary of what I'am doing, which is obviously what I believe is best for me:
1. Do exercise (I've started taking 2 hours / week of swimming classes)
2. Eat better (I've seen a nutricionist and added a few twists of my own)
3. Seek to avoid stress (easier said than done for me - not doing so well on this one)
4. Went back to my old medical check-ups (plus did new ones) and now am seeking to fix anything that looked out-of-norm (even if the doctors tell you it's not important - in my case I find it especially suspicions that I have low vit D and some signs of inflammation; all doctors tell me it's not a big deal, but I can't avoid thinking there might be a link with PD)
5. Take some neuroprotective stuff or stuff that is thought to help with PD (I take CoQ10, Vit E, Vit C, and magnesium.
6. Take Azilect (rasagiline; prescribed by one of the neurologists i see; the other one says she doesn't perscribe it as she doesn't believe it makes any difference)
7. Take l-tyrosine -> note this one is potentially dangerous, so DO NOT take it lightly in combination with rasagiline/selegiline or any MAO-inhibitor (see http://www.parkinsons.org.uk/pdsforum/posts.aspx?forum=treatments&topic=l-tyrosine-supplements).

Again, the above is just what I'm trying to do for myself in case it might give you any ideas. I have no idea if it will have any positive/negative long-term effects nor if it works better/worse for anyone else. I can only say that so far my PD symptoms are light and haven't progressed much (if at all) in the past 18 months... If you (or any one else) is interesting in any of the above topics, just let me know and I'll be happy to go into much more detail in any of the topics above. I am also obviously interested in any comments/insights/experiences anyone might have about any of them too.

Hope this helps and good luck,

lfs